March  2003, 9(2): 359-378. doi: 10.3934/dcds.2003.9.359

Asymptotic measures and distributions of Birkhoff averages with respect to Lebesgue measure

1. 

Department of Mathematics, Ohio University, Athens, OH 45701, United States

Received  August 2001 Revised  February 2002 Published  December 2002

We consider Birkhoff averages of an observable $\phi$ along orbits of a continuous map $f:X \rightarrow X$ with respect to a non-invariant measure $m$. In the simple case where the averages converge $m$-almost everywhere, one may discuss the distribution of values of the average in a natural way. We extend this analysis to the case where convergence does not hold $m$-almost everywhere. The case that the averages converge $m$-almost everywhere is shown to be related to the recently defined notion of "predictable" behavior, which is a condition on the existence of pointwise asymptotic measures (SRB measures). A heteroclinic attractor is an example of a system which is not predictable. We define a more general notion called "statistically predictable" behavior which is weaker than predictability, but is strong enough to allow meaningful statistical properties, i.e. distribution of Birkhoff averages, to be analyzed. Statistical predictability is shown to imply the existence of an asymptotic measure, but not vice versa. We investigate the relationship between the various notions of asymptotic measures and distributions of Birkhoff average. Analysis of the heteroclinic attractor is used to illustrate the applicability of the concepts.
Citation: Todd Young. Asymptotic measures and distributions of Birkhoff averages with respect to Lebesgue measure. Discrete & Continuous Dynamical Systems - A, 2003, 9 (2) : 359-378. doi: 10.3934/dcds.2003.9.359
[1]

Simone Calogero, Juan Calvo, Óscar Sánchez, Juan Soler. Dispersive behavior in galactic dynamics. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 1-16. doi: 10.3934/dcdsb.2010.14.1

[2]

Jean-Paul Pier. The historical changes of borders separating pure mathematics from applied mathematics. Discrete & Continuous Dynamical Systems - S, 2013, 6 (3) : 793-801. doi: 10.3934/dcdss.2013.6.793

[3]

Joe Yuichiro Wakano. Spatiotemporal dynamics of cooperation and spite behavior by conformist transmission. Communications on Pure & Applied Analysis, 2012, 11 (1) : 375-386. doi: 10.3934/cpaa.2012.11.375

[4]

Cecilia Cavaterra, Maurizio Grasselli. Asymptotic behavior of population dynamics models with nonlocal distributed delays. Discrete & Continuous Dynamical Systems - A, 2008, 22 (4) : 861-883. doi: 10.3934/dcds.2008.22.861

[5]

Filomena Garcia, Joana Resende. Conformity-based behavior and the dynamics of price competition: A new rationale for fashion shifts. Journal of Dynamics & Games, 2016, 3 (2) : 153-167. doi: 10.3934/jdg.2016008

[6]

Andrea Giorgini. On the Swift-Hohenberg equation with slow and fast dynamics: well-posedness and long-time behavior. Communications on Pure & Applied Analysis, 2016, 15 (1) : 219-241. doi: 10.3934/cpaa.2016.15.219

[7]

Michele Colturato. Well-posedness and longtime behavior for a singular phase field system with perturbed phase dynamics. Evolution Equations & Control Theory, 2018, 7 (2) : 217-245. doi: 10.3934/eect.2018011

[8]

Dingshi Li, Kening Lu, Bixiang Wang, Xiaohu Wang. Limiting behavior of dynamics for stochastic reaction-diffusion equations with additive noise on thin domains. Discrete & Continuous Dynamical Systems - A, 2018, 38 (1) : 187-208. doi: 10.3934/dcds.2018009

[9]

Roman Czapla, Vladimir V. Mityushev. A criterion of collective behavior of bacteria. Mathematical Biosciences & Engineering, 2017, 14 (1) : 277-287. doi: 10.3934/mbe.2017018

[10]

Luis Barreira, Claudia Valls. Topological conjugacies and behavior at infinity. Communications on Pure & Applied Analysis, 2014, 13 (2) : 687-701. doi: 10.3934/cpaa.2014.13.687

[11]

Zhipeng Qiu, Jun Yu, Yun Zou. The asymptotic behavior of a chemostat model. Discrete & Continuous Dynamical Systems - B, 2004, 4 (3) : 721-727. doi: 10.3934/dcdsb.2004.4.721

[12]

John Kieffer and En-hui Yang. Ergodic behavior of graph entropy. Electronic Research Announcements, 1997, 3: 11-16.

[13]

Brigitte Vallée. Euclidean dynamics. Discrete & Continuous Dynamical Systems - A, 2006, 15 (1) : 281-352. doi: 10.3934/dcds.2006.15.281

[14]

Chunpeng Wang. Boundary behavior and asymptotic behavior of solutions to a class of parabolic equations with boundary degeneracy. Discrete & Continuous Dynamical Systems - A, 2016, 36 (2) : 1041-1060. doi: 10.3934/dcds.2016.36.1041

[15]

Shin Kiriki, Ming-Chia Li, Teruhiko Soma. Geometric Lorenz flows with historic behavior. Discrete & Continuous Dynamical Systems - A, 2016, 36 (12) : 7021-7028. doi: 10.3934/dcds.2016105

[16]

M. Grasselli, Vittorino Pata, Giovanni Prouse. Longtime behavior of a viscoelastic Timoshenko beam. Discrete & Continuous Dynamical Systems - A, 2004, 10 (1&2) : 337-348. doi: 10.3934/dcds.2004.10.337

[17]

Messoud A. Efendiev, Sergey Zelik, Hermann J. Eberl. Existence and longtime behavior of a biofilm model. Communications on Pure & Applied Analysis, 2009, 8 (2) : 509-531. doi: 10.3934/cpaa.2009.8.509

[18]

Mykhailo Potomkin. Asymptotic behavior of thermoviscoelastic Berger plate. Communications on Pure & Applied Analysis, 2010, 9 (1) : 161-192. doi: 10.3934/cpaa.2010.9.161

[19]

Hunseok Kang. Asymptotic behavior of a discrete turing model. Discrete & Continuous Dynamical Systems - A, 2010, 27 (1) : 265-284. doi: 10.3934/dcds.2010.27.265

[20]

M. Grasselli, Vittorino Pata. Longtime behavior of a homogenized model in viscoelastodynamics. Discrete & Continuous Dynamical Systems - A, 1998, 4 (2) : 339-358. doi: 10.3934/dcds.1998.4.339

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (13)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]